Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Albuquerque, NM

May 21, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2018, 1:42 PM MDT for Colfax County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 1:42 PM MDT (19:42 UTC)
Expired
May 21, 2018, 2:45 PM MDT
In force
63 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 195 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS55 KABQ 211942
SVRABQ
NMC007-212045-
/O.NEW.KABQ.SV.W.0034.180521T1942Z-180521T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
142 PM MDT MON MAY 21 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Colfax County in northeastern New Mexico...

* Until 245 PM MDT.

* At 142 PM MDT, a severe thunderstorm was located 17 miles north of
  Cimarron, or 22 miles southwest of Raton, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Raton and Raton Crews Airport. 

This includes Interstate 25 between Mile Markers 433 and 451, and
between Mile Markers 454 and 460.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3657 10488 3677 10495 3699 10477 3699 10443
      3664 10443
TIME...MOT...LOC 1942Z 255DEG 8KT 3675 10482 

HAIL...1.25IN
WIND...60MPH
 
$$

DPorter
2 follow-up statements
802 
WWUS55 KABQ 212006
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
206 PM MDT MON MAY 21 2018

NMC007-212045-
/O.CON.KABQ.SV.W.0034.000000T0000Z-180521T2045Z/
Colfax-
206 PM MDT MON MAY 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL COLFAX COUNTY...

At 206 PM MDT, a severe thunderstorm was located 14 miles west of
Raton Crews Airport, or 19 miles southwest of Raton, moving east at
10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Raton and Raton Crews Airport. 

This includes Interstate 25 between Mile Markers 433 and 451, and
between Mile Markers 454 and 460.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 10486 3680 10488 3699 10473 3699 10443
      3664 10443 3660 10470
TIME...MOT...LOC 2006Z 255DEG 8KT 3676 10476 

HAIL...1.25IN
WIND...60MPH
 
$$

44
974 
WWUS55 KABQ 212041
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
241 PM MDT MON MAY 21 2018

NMC007-212051-
/O.EXP.KABQ.SV.W.0034.000000T0000Z-180521T2045Z/
Colfax-
241 PM MDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLFAX COUNTY
WILL EXPIRE AT 245 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3665 10486 3680 10488 3699 10473 3699 10443
      3664 10443 3660 10470
TIME...MOT...LOC 2041Z 255DEG 8KT 3678 10467 

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:53 AM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 21, 11:53 AM MDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Mon May 21 2018

.AVIATION...
18Z TAF CYCLE
A moderate to high impact period is expected for the next 12-18 hrs.
SHRA/TSRA has already begun developing along the Cont Dvd w/ strong
to locally severe storms likely. TSRA will develop over the remainder
of the central and western high terrain thru 20Z and move north-
northeast around 20 kt. Storms will organize into clusters and line
segments as the afternoon progresses. Any direct hit will be capable
of strong, erratic outflow winds to 45 kt, hail, frequent cloud to
ground lightning, and brief heavy rain. The focus for TSRA will shift
into the eastern plains aft 02Z with more severe weather possible
thru 06Z before activity tapers to MVFR low cigs and patchy FG.

Guyer

&&

.PREV DISCUSSION...252 AM MDT Mon May 21 2018...
.SYNOPSIS...
Rain chances are on the uptrend today in the form of thunderstorms as
Gulf moisture continues to increase across the state in advance of a
Pacific low, currently over central California. Strong storms are
likely by late afternoon and evening, with a few possibly becoming
severe. Storms will shift east overnight and focus over the eastern
half of the state. Drier air will overtake western New Mexico
Tuesday, with storms continuing to favor the eastern half. A dry
airmass will push further east Wednesday, causing storms to focus
closer to the Texas border. A warming and drying trend is forecast
from late week into the weekend, with above normal temperatures and
many locales hitting up into the 90s for highs.

&&

.DISCUSSION...
Moisture advection is underway ahead of an upper level low that is
currently closing-off over central California. Gulf moisture is
working northwest across the state and will send the PWAT at KABQ up
to between 0.85-0.95" by this evening, which is above the 90th
percentile for the day and only a few hundredths of an inch below
daily record values. Plenty of moisture, combined with increasing
instability and the approach of the upper low, will bring good
chances for thunderstorms to much of central and eastern New Mexico
later today and overnight into Tuesday morning. Well developed, deep
convection is likely by late day with a few storms possibly becoming
severe. In particular, the latest NAM has sbCAPE of 1500-2700 J/kg in
the lower/middle RGV by late day, with LIs of -5 to -7C and 0-6km
Bulk Shear of 30-40kts, which may be sufficient for supercell
thunderstorms. Be aware that strong to severe storms may impact the
I-25 corridor between Santa Fe, Albuquerque and Socorro during the
evening rush hour. Another focus area later today for strong to
severe storms will be the South Central Mountains and nearby
highlands thanks in part to the added forcing associated with upslope
low level flow and higher surface dewpoint temperatures. Storms are
forecast to shift east overnight as the upper low makes slow
eastward progress. A dry slot is forecast to rotate around the base
of the upper low into our area Tuesday, which will sharpen-up a
dryline with daytime heating/mixing. Chances for storms on Tuesday
will be confined to the Northern Mountains and eastern New Mexico. By
Wednesday, the upper low will open-up and pull off to the northeast
from over the Great Basin. Southwest flow and a dry airmass will be
the story for western and central New Mexico, but chances for storms
will persist across far eastern portions of the state where Gulf
moisture will hang-on through Wednesday night.

An upper level ridge is forecast to amplify over the Intermountain
West late Thursday into Friday, then shift east over Rockies and New
Mexico on Saturday. Look for a warming trend late week into the
weekend, with above normal temperatures forecast. The Albuquerque
Sunport is forecast to hit above 90 degrees for highs from Friday
through Sunday.

11

&&

.FIRE WEATHER...
Best shot in quite some time at wetting rainfall (< 0.10") for areas
of central and especially eastern New Mexico today and tonight. Main
fire weather concern is dry thunderstorms on the edge of low-level
Gulf moisture near and west of the continental divide this
afternoon. Elsewhere, showers and thunderstorms will be primarily
wet with strong to severe storms with large hail possible most areas
but especially east.

Drier air moves into western and central NM Tuesday, confining
showers and thunderstorms to the eastern plains. Thunderstorm
chances remain across eastern NM Wednesday afternoon and evening
before drier air moves in to all areas except southeast plains
Thursday.

Models agree that moderate southwest flow aloft will transition into
an upper-level ridge Friday. Despite above average temperatures, a
dry and unstable airmass Friday into the weekend, critical fire
weather conditions are not expected as winds remain below criteria.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 21, 3:49 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Mon May 21 2018

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated severe storms are possible later today and tonight across
much of central and eastern New Mexico, with large hail and damaging
winds being the primary threats. A few dry storms are possible near
the Continental Divide this afternoon and may produce strong and
erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible late Tuesday across much of
eastern New Mexico then again on Wednesday, but closer to the Texas
border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today for much of central
and eastern New Mexico due to the potential for severe storms.

11

In the hours before

Special weather statement, May 21, 12:18 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1218 PM MDT MON MAY 21 2018

NMZ506-507-211845-
West Central Mountains-West Central Highlands-
1218 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
1245 PM MDT...

At 1218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Skyline-Ganipa to near Acoma Pueblo.
Movement was north at 20 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Acoma Pueblo, Cubero, McCartys, Skyline-Ganipa, New Laguna, San
Fidel, Seama, Acomita, Paguate and Encinal.

This includes Interstate 40 between Mile Markers 88 and 113.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3522 10769 3514 10733 3481 10749 3491 10780
      3508 10781
TIME...MOT...LOC 1818Z 195DEG 18KT 3501 10765 3485 10760

DPorter
Local storm report, May 21, 12:52 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1252 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             19 W BOSQUE DEL APACHE  33.75N 107.21W
05/21/2018  M0.88 INCH       SOCORRO            NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ201800624

RJOJOLA
Special weather statement, May 21, 1:10 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
110 PM MDT MON MAY 21 2018

NMZ508-520-211945-
Southwest Mountains-Lower Rio Grande Valley-
110 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY UNTIL 145
PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Socorro, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Socorro, Escondida and Luis Lopez.

This includes Interstate 25 between Mile Markers 143 and 154.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
central New Mexico.

LAT...LON 3383 10701 3393 10720 3420 10706 3407 10678
TIME...MOT...LOC 1910Z 210DEG 15KT 3395 10707

44
Local storm report, May 21, 1:19 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     3 E GRANTS              35.15N 107.78W
05/21/2018  E68 MPH          CIBOLA             NM   PUBLIC

            LOOKOUT RANCH

&&

EVENT NUMBER ABQ201800625

GUYER
Special weather statement, May 21, 1:32 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
132 PM MDT MON MAY 21 2018

NMZ515-527-528-212000-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Raton
Ridge/Johnson Mesa-
132 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Cimarron, or 24 miles southwest of Raton, moving east
at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3663 10491 3681 10499 3696 10468 3663 10459
TIME...MOT...LOC 1932Z 255DEG 8KT 3674 10485

DPorter
Local storm report, May 21, 1:42 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
142 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             SOCORRO                 34.06N 106.90W
05/21/2018  M0.75 INCH       SOCORRO            NM   PUBLIC

&&

EVENT NUMBER ABQ201800626

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:01 AM MDTSpecial Weather StatementABQ29 min
May 21, 11:04 AM MDTSevere Thunderstorm WarningABQCatron, Cibola56 min
May 21, 11:22 AM MDTSpecial Weather StatementABQCibola38 min
May 21, 11:34 AM MDTSpecial Weather StatementABQCibola26 min
May 21, 11:39 AM MDTSevere Thunderstorm WarningABQCatron, Cibola, Socorro17 min
May 21, 11:41 AM MDTSevere Thunderstorm WarningABQCibola, McKinley64 min
May 21, 11:56 AM MDTSevere Thunderstorm WarningABQCatron, Cibola, Socorro64 min
May 21, 12:18 PM MDTSpecial Weather StatementABQCibola27 min
May 21, 12:27 PM MDTSevere Thunderstorm WarningABQCibola, McKinley42 min
May 21, 12:29 PM MDTSevere Thunderstorm WarningABQSocorro49 min
May 21, 12:43 PM MDTSevere Thunderstorm WarningABQCibola, McKinley46 min
May 21, 12:58 PM MDTSevere Thunderstorm WarningABQCibola46 min
May 21, 1:10 PM MDTSpecial Weather StatementABQSocorro35 min
May 21, 1:32 PM MDTSpecial Weather StatementABQColfax28 min
May 21, 1:46 PM MDTSpecial Weather StatementABQValencia29 min
May 21, 1:47 PM MDTSpecial Weather StatementABQSocorro28 min
May 21, 2:01 PM MDTAreal Flood AdvisoryABQSocorro119 min
May 21, 2:02 PM MDTSpecial Weather StatementABQMcKinley43 min
May 21, 2:05 PM MDTSpecial Weather StatementABQSandoval25 min
May 21, 2:06 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia39 min
May 21, 2:18 PM MDTSpecial Weather StatementABQ27 min
May 21, 2:42 PM MDTSpecial Weather StatementABQColfax48 min
May 21, 2:44 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe61 min
May 21, 2:49 PM MDTAreal Flood AdvisoryABQBernalillo116 min
May 21, 2:53 PM MDTSevere Thunderstorm WarningABQSocorro52 min
May 21, 3:05 PM MDTAreal Flood AdvisoryABQSandoval115 min
May 21, 3:13 PM MDTSpecial Weather StatementABQTorrance32 min
May 21, 3:21 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance114 min
May 21, 3:24 PM MDTAreal Flood AdvisoryABQSocorro2 hr
May 21, 3:29 PM MDTSevere Thunderstorm WarningABQSanta Fe, Torrance61 min
May 21, 3:44 PM MDTSevere Thunderstorm WarningABQLos Alamos, Mora, Rio Arriba, Sandoval, Santa Fe, Taos46 min
May 21, 3:47 PM MDTSpecial Weather StatementABQColfax28 min
May 21, 3:54 PM MDTAreal Flood AdvisoryABQColfax2 hr
May 21, 4:16 PM MDTSpecial Weather StatementABQColfax29 min
May 21, 4:29 PM MDTSpecial Weather StatementABQTorrance46 min
May 21, 4:53 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr
May 21, 4:55 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance65 min
May 21, 5:26 PM MDTSpecial Weather StatementABQColfax34 min
May 21, 5:48 PM MDTAreal Flood AdvisoryABQSocorro3 hr
May 21, 5:49 PM MDTSpecial Weather StatementABQSocorro26 min
May 21, 5:57 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.